Login      Sign Up
 

Q. I am doing better with my anti-anxiety drug. Do I need counseling?


 

Hello doctor, I am 45 years old and working as a senior level finance professional in a multi-partner practice owned by all of us. After going through the high levels of anxiety for several years, I consulted a psychologist who is my friend. After few months of showing little improvement, he put me on Escitalopram 10 mg. For about 2 years I took this medicine and was generally fine. When my friend moved out of the country, I shifted to a new doctor and he is a more senior person. He changed the drug to Paroxetine 25 mg which I have been on for the last nine months. I would probably say I am doing better now than before. The issue is regarding further counseling. While my friend did not feel that there is a need to continue counseling once he put me on the medicine. But, the new one seems to feel that I should resume counseling. Based on his advise, I went back to the counselor I originally saw, but somehow she seems to feel that I do not need any structured counseling.

I am generally a religious person and try to follow certain regular spiritual practices like visiting a temple almost every day, reading at least a little from any scripture and do some chanting. At the same time, I still have the little odd feelings of discomfort too at times, though it does not trouble me so much like earlier. Specific cause of worry now is mostly the side effect of the long-term medication I take for anxiety, BP (Telmesartan) and for GERD (Esomeprazole). The primary concern now is that on most days I have a general feeling of boredom as though there is not anything much to do. Generally, I try to avoid associating with any new demanding assignments because I do not feel comfortable about doing things unless I am fully sure about the work. On the other side, it is also my dream to be a successful writer of fiction novels. I have finished one book, but that has not found any worthy publisher so far, which is disappointing. So, even though I have been working on my second book, I do not have too much confidence that my writing will reach anywhere.

I am not a social type person and like to spend time at home. I will also confess that by nature I am known as a negative thinker, both at work and in the house. But my relationship with people are generally very cordial, because I try to lighten issues and also try my best to avoid any sort of conflict. All this leaves me with a general sense of dissatisfaction, although I am very clear that I do not want to stick my neck any further out either. Though at times, I fantasize about career and location change. I do not dare to think anything seriously, because I am sure that I will not get such a comfortable position again. But, to conclude the issue which is confusing me right now is, do I need counseling again? I am far from clear, what can I hope to achieve from therapy which I cannot get from my religious and spiritual practices? I note that online therapy is also an option on this site. Is that as effective as direct counseling?


Related Questions:
Dealing with Chronic Physical Pain and Niggles
Will my anxiety relapse if I stop SSRI?
How to overcome the habit of tongue thrusting?
 

Dr. Manish Bajpayee
MBBBS, MD(PSYCHIATRY)., MBBBS, MD(PSYCHIATRY
Psychiatry, Psychologist/ Counsellor, Psychotherapy

Hi,

Welcome to icliniq.com. 

  • From your detailed information, I feel that you have responded to medication. All SSRI (selective serotonin reuptake inhibitor) medications tend to over time make the person who takes them more relaxed. This could be attributed to the main task of reducing anxiety. Thus maybe a lower dose for a few months may benefit.
  • Importantly, absence of anxiety or motivation is more troublesome.
  • Also, I do not think that any counseling will help you.
  • As you are already aware and attend to the problem of not pursuing tasks to completion CBT (cognitive behavioral therapy) or NLP (neuro-linguistic programming) or coach may help.

For further information consult a psychiatrist online -->  https://www.icliniq.com/ask-a-doctor-online/psychiatrist

 

Hi doctor, Many thanks for the answer, which takes towards a new course of thinking now. I am glad that you too feel that my biggest issue is the lack of a proper direction or goal in life. It leaves me wanting to try many things without really knowing what or how. Do you think that my present dosage of Paroxetine 25 mg high? If I have understood correctly, my doctor plans to keep me on this dose for at least some time more before considering any reduction or stoppage. In fact he mentions the need for counseling in that long-term context. For now, I have convinced myself to trust him entirely regarding dosages to avoid making it another matter of anxiety. What exactly do you mean by saying that absence of anxiety or motivation is more troublesome? Most importantly, there seems a clear advice from you that counseling will not help me. May I ask why you feel so? Also, you have suggested CBT/NLP/coaching as the solution. I am aware that CBT is a form of therapy delivered by a clinical psychologist. But I am not sure what exactly NLP/coaching is and who can offer such support? Please guide me, as to which professional expert should I try to seek help from?

 

Dr. Manish Bajpayee
MBBBS, MD(PSYCHIATRY)., MBBBS, MD(PSYCHIATRY
Psychiatry, Psychologist/ Counsellor, Psychotherapy

Hi,

Welcome back to icliniq.com.

  • I do not mean lack of focus or achievement, as you are a go-getter and have written a book, etc.
  • Off late you stated, in your initial letter, there is a sense of meandering or not getting results.
  • My opinion regarding anxiety is that it should be present in adequate amount as it is the engine for the humdrum of life.
  • Counseling seems inadequate for you. Do talk to me may be I am meandering too. Do not stop medication on your own. So, please do take medicine.

For further information consult a psychiatrist online -->  https://www.icliniq.com/ask-a-doctor-online/psychiatrist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Having depression and not getting well with SSRI. Can you suggest any treatment?
Query: Hi doctor, I am suffering from depression, anxiety, and OCD. I have tried triglycerides and SSRI, but they do not seem to work. I also have BP and diabetes. I am currently on cardiac medicines as I have undergone angioplasty twice. Please suggest me the treatment for depression.  Read Full »
Dr. Aditya Gupta
Psychiatrist

Answer: Hello, Welcome to icliniq.com. You are currently on SSRI (selective serotonin reuptake inhibitor). Have you consulted a psychiatrist or your cardiologist regarding medicines for depression? Several medications are available for treating depression, but each drug takes on an average of two w...  Read Full »
 
Will my anxiety relapse if I stop SSRI?
Query: Hello doctor, I am a male who was diagnosed with generalized anxiety disorder (GAD) and social anxiety, eight years back. Initially, I was prescribed Paxil 20 mg, which helped treat my anxiety and depression but I started having side effects of weight gain, fatigue, and sexual dysfunction. When I st...  Read Full »
Dr. Manjunadh M Nair
Psychologist Counsellor

Answer: Hi, Welcome to icliniq.com. Paroxetine acts on multiple receptors, and it is known for its withdrawal effects of weight gain due to its antihistaminic and anticholinergic action.SSRI (selective serotonin reuptake inhibitors) can cause significant sexual dysfunction. Usually, Bupropion along with SSR...  Read Full »
 
Why is my son put on Paroxetine in spite of having bad withdrawals previously?
Query: Hello doctor, My 28 year old son is being treated for bipolar disorder and depression. He has been on and off antidepressants since he was 16 years old due to high anxiety issues. He just started with 50 mg Serquiler one to two tablets at night, 600 mg Gabapentin thrice a day, 20 mg Paxil once a day...  Read Full »
Dr. Ramchandra Lamba
Sexologist

Answer: Hello, Welcome to icliniq.com. Seroquel (Quetiapine) and Oxcarbazine (Oxcarbazepine) are indicated in bipolar disorder as both have mood stabilizing properties. Paxil (Paroxetine) and Gabapentine (Gabapentin) are used in anxiety or depression. As you mentioned that Paxil was used in the highest...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


My nose is always blocked and has mucus. Kindly help.
Hello doctor,My nose is always blocked and have mucus, from past four months. To open up my nostrils, I have to use Otri ...Read more »
Child is showing tantrums and speaking bad words. Kindly help.
Hello doctor, My child is 2.7 years old but is very aggressive and does what should not be done. Never listens, shows t ...Read more »
Folic Acid - Uses | Dosage | Side effects | Drug Interactions | Warnings
Folic acid is the synthetic form of folate, which is a water-soluble vitamin B9. It is the crucial ingredient in the syn ...Read more »